Alert archive / Minnesota / Special Weather Statements in 2018

Special Weather Statement, NWS Twin Cities, MN

May 29, 2018Chippewa County, Minnesota

NWS Twin Cities, MN issued this special weather statement at May 29, 2018, 1:45 PM CDT for Chippewa County, Minnesota. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2018, 1:45 PM CDT (18:45 UTC)
Expired
May 29, 2018, 4:45 PM CDT
In force
3 hr
Issued by
NWS Twin Cities, MN

County Chippewa County, MN

The radar

The Minneapolis radar (KMPX), 145 km from the middle of the area, began a volume at 18:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 2:05 PM CDTHAIL 1Echo, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 6.8 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2018-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 138 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2018-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
138 J/kg
Mixed-layer CIN
-309 J/kg
Mixed-layer LCL
1748 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
221 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

828 
WWUS83 KMPX 291845
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
145 PM CDT TUE MAY 29 2018
 
MNZ056-064-065-073-292145-
Chippewa-Yellow Medicine-Renville-Redwood-
145 PM CDT TUE MAY 29 2018

...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...

VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...

Chippewa...Yellow Medicine...Renville...Redwood...

At 144 PM CDT...VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED
FLOODING WAS over Granite Falls.

LOCATIONS IMPACTED INCLUDE...
Granite Falls, Clara City, Walnut Grove, Lamberton, Wabasso, Sacred
Heart, Wood Lake, Maynard, Echo, Minnesota Falls, Belview and Vesta.

This includes the following highways...
 U.S. Highway 14 between mile markers 44 and 60.
 U.S. Highway 212 between mile markers 46 and 63.

This includes  Prairies Edge Casino Resort.
 
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS FARM AND COUNTRY ROADS. DO NOT
ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.

LAT...LON 4515 9525 4420 9526 4420 9559 4515 9562
TIME...MOT...LOC 1844Z 180DEG 0KT 4450 9546 
$$

JLT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 29, 1:02 PM CDT, 43 minutes earlier.

Area forecast discussion, May 29, 1:02 PM CDT, 43 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
102 PM CDT Tue May 29 2018

.Updated for 18Z Aviation Discussion...
Issued at 1252 PM CDT Tue May 29 2018

&&

.SHORT TERM...(Today and tonight)
Issued at 402 AM CDT Tue May 29 2018

Although today won't be as warm as the record-setting Memorial Day,
heat will still be a concern as we remain in the axis of higher
dewpoints and temperatures in the warm sector south of the boundary.
H85 temps have declined a couple degrees from Monday's readings, so
we shouldn't see a big area of 100-degree readings again, but mixing
to 775mb should give us 85-95 degree readings. The Twin Cities look
to be in the corridor of highest temps, with progged heat indices
reaching the mid/upper 90s. Have therefore issued a heat advisory
for the 7-county Twin Cities Metro area. Outside of the metro
forecast Heat Indices are a couple degrees lower and
issuance criteria is higher.

The CAMS are eerily agreeable regarding convective initiation this
afternoon, with two areas of concern depicted commencing between 20Z
and 22Z. The first area of concern is over west central MN along the
leading edge of the approaching mid-level shortwave trough, and the
second area is along the border of east central MN and west central
WI (including the Twin Cities) along the warm front. Both areas look
to have plenty of instability to tap into. Shear is modest at best,
but still anticipate the potential for strong to severe storms.
Damaging winds, large hail and heavy rainfall look to be the primary
concerns. With the boundary in the area, cannot entirely rule out a
tornado or two either, but the probability is low.

Showers and thunderstorms will likely persist into Wednesday morning
as the shortwave and surface trough move across the area.

.LONG TERM...(Wednesday through Monday)
Issued at 402 AM CDT Tue May 29 2018

The upper-level shortwave trough travels eastward through the High
Plains on Wednesday. At the surface, low pressure over the Dakotas
will progress toward the CWA. Moisture advection aloft along with
cloud cover from previous and on- going convection will allow for
partly to mostly cloudy skies. This will inhibit deep mixing, and
along with cooler H85 temps, cause cooler surface temperatures
than previous days with highs in the low to mid 80s. Scattered
shower and thunderstorm activity is anticipated by the approaching
forcing mechanisms and vicinity outflow boundaries. The severe
threat for these thunderstorms appears to be minimal with forecast
soundings showing "tall, skinny" CAPE which may prevent strong
updrafts. However, areas that do see clearing will allow enhanced
destabilization and a better shot at organized convection. The
threat for localized heavy rain will have to be monitored,
especially if thunderstorm activity occurs over an area that has
experienced recent heavy rainfall.

The surface low pressure system and shortwave trough will travel
through the CWA overnight into Thursday and merge with the remnant
circulation from Subtropical Alberto. Dry conditions are
anticipated over the Western CWA by Thursday morning, but showers
and thunderstorm activity will be possible in West Central WI
through Thursday afternoon. A drier air mass and upper-level
ridging will build-in on Thursday with dry, mild conditions
forecast through Friday. Another shortwave trough approaches on
Saturday leading to decent chances for thunderstorm activity
through early Sunday.

Zonal flow is likely behind the shortwave trough for the start of
next week, but then the GFS and ECMWF begin diverging even further
on solutions. The GFS has the Upper Midwest influenced by the
trough over Saskatchewan, introducing the possibility of
precipitation. Meanwhile, the ECMWF indicates upper-level ridging
and drier conditions. Thus, 20-35% PoPs are in the forecast for
next Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1252 PM CDT Tue May 29 2018

VFR conditions with scattered thunderstorms bringing MVFR and
gusty winds at times this afternoon. Storms will become more
widespread this evening, but should diminish overnight as they
move west to east. Another round of showers, and possibly some
thunderstorms are should develop for Wednesday morning.

KMSP...
VFR conditions with scattered thunderstorms bringing MVFR and
gusty winds at times this afternoon. The best window for storms
will be after 22Z. Storms will become more widespread this
evening, but should diminish overnight. Another round of showers,
and possibly some thunderstorms are should develop for Wednesday
morning through Wednesday afternoon.

/OUTLOOK FOR KMSP/

THU...VFR with MVFR/-SHRA possible. Wind NW at 10G20kt.
FRI...VFR/MVFR. Wind E at 10G15kt.
Sat...VFR with MVFR/TSRA. Wind SE at 10 bcmg NW at 10kt.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Heat Advisory until 7 PM CDT this evening for MNZ060>063-068>070.

&&

SHORT TERM...LS
LONG TERM...AMK
AVIATION...JRB
Hazardous weather outlook, May 29, 1:12 PM CDT, 33 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
112 PM CDT Tue May 29 2018

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
301815-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
112 PM CDT Tue May 29 2018

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Heat index values this afternoon will be in the mid to upper 90s
across much of east and south central Minnesota and west central
Wisconsin.

Thunderstorms are expected to develop this afternoon and become
widespread this evening. A few storms will be strong to severe and
capable of producing damaging winds, large hail and heavy rain.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms will be possible again Wednesday and Wednesday
night. A few storms could be strong to severe. Gusty winds is the
primary concern.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

jrb

In the hours before

Special weather statement, May 29, 12:42 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1242 PM CDT TUE MAY 29 2018

MNZ064-073-291815-
Yellow Medicine-Redwood-
1242 PM CDT TUE MAY 29 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN REDWOOD AND
SOUTHEASTERN YELLOW MEDICINE COUNTIES...

At 1242 PM CDT, a strong thunderstorm was located near Walnut Grove,
or 17 miles southeast of Marshall, moving north at 25 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Walnut Grove, Vesta, Milroy, Lucan and Seaforth.

This includes U.S. Highway 14 between mile markers 44 and 54.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4455 9526 4421 9540 4423 9560 4459 9560
TIME...MOT...LOC 1742Z 189DEG 22KT 4430 9551

JLT
Special weather statement, May 29, 1:05 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
105 PM CDT TUE MAY 29 2018

MNZ056-064-065-073-291845-
Chippewa-Yellow Medicine-Renville-Redwood-
105 PM CDT TUE MAY 29 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL CHIPPEWA...
NORTHWESTERN REDWOOD...SOUTHEASTERN YELLOW MEDICINE AND NORTHWESTERN
RENVILLE COUNTIES...

At 105 PM CDT, a strong thunderstorm was located near Lucan, or 15
miles east of Marshall, moving north at 40 mph.

Wind gusts of 50 to 55 mph and nickel size hail are possible with
this storm.

Locations impacted include...
Granite Falls, Sacred Heart, Wood Lake, Echo, Minnesota Falls,
Belview, Vesta, Milroy, Lucan, Seaforth and Granite Falls Airport.

This includes U.S. Highway 212 between mile markers 46 and 64.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4488 9560 4489 9522 4436 9536 4439 9559
TIME...MOT...LOC 1805Z 190DEG 34KT 4446 9547

JLT
Special weather statement, May 29, 1:42 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
142 PM CDT TUE MAY 29 2018

MNZ070-077-078-291945-
Dakota-Rice-Goodhue-
142 PM CDT TUE MAY 29 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN DAKOTA...GOODHUE
AND SOUTHEASTERN RICE COUNTIES...

At 142 PM CDT, a strong thunderstorm was located over Bombay, or 16
miles northwest of Mantorville, moving north at 15 mph.

Wind gusts of 50 to 55 mph and nickel size hail are possible with
this storm.

Locations impacted include...
Northfield, Cannon Falls, Pine Island, Zumbrota, Kenyon, Stanton,
Wanamingo, Welch, Nerstrand, Vasa, Randolph and Miesville.

This includes U.S. Highway 61 between mile markers 99 and 103.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4420 9264 4420 9314 4456 9316 4461 9267
TIME...MOT...LOC 1842Z 178DEG 14KT 4427 9292

JLT
Special weather statement, May 29, 1:45 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
145 PM CDT TUE MAY 29 2018

MNZ056-064-065-073-292145-
Chippewa-Yellow Medicine-Renville-Redwood-
145 PM CDT TUE MAY 29 2018

...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...

VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...

Chippewa...Yellow Medicine...Renville...Redwood...

At 144 PM CDT...VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED
FLOODING WAS over Granite Falls.

LOCATIONS IMPACTED INCLUDE...
Granite Falls, Clara City, Walnut Grove, Lamberton, Wabasso, Sacred
Heart, Wood Lake, Maynard, Echo, Minnesota Falls, Belview and Vesta.

This includes the following highways...
 U.S. Highway 14 between mile markers 44 and 60.
 U.S. Highway 212 between mile markers 46 and 63.

This includes  Prairies Edge Casino Resort.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS FARM AND COUNTRY ROADS. DO NOT
ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.

LAT...LON 4515 9525 4420 9526 4420 9559 4515 9562
TIME...MOT...LOC 1844Z 180DEG 0KT 4450 9546

JLT

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 7:01 PM CDTSpecial Weather StatementMPXBenton29 min
May 28, 7:06 PM CDTSevere Thunderstorm WarningMPXBenton, Stearns24 min
May 28, 7:29 PM CDTSevere Thunderstorm WarningMPXMorrison, Stearns31 min
May 28, 7:32 PM CDTSevere Thunderstorm WarningMPXMille Lacs43 min
May 28, 9:11 PM CDTSevere Thunderstorm WarningMPXYellow Medicine34 min
May 28, 9:14 PM CDTSpecial Weather StatementMPXChippewa31 min
May 28, 10:23 PM CDTSpecial Weather StatementMPXLac qui Parle37 min
May 29, 3:03 AM CDTHeat AdvisoryMPXAnoka, Carver, Dakota, Hennepin, Ramsey, Scott and 1 more14 hr
May 29, 12:42 PM CDTSpecial Weather StatementMPXRedwood33 min
May 29, 1:05 PM CDTSpecial Weather StatementMPXRedwood40 min
May 29, 1:26 PM CDTSevere Thunderstorm WarningMPXRedwood, Renville, Yellow Medicine49 min
May 29, 1:42 PM CDTSpecial Weather StatementMPXGoodhue63 min
May 29, 1:50 PM CDTSevere Thunderstorm WarningMPXGoodhue40 min
May 29, 2:05 PM CDTSpecial Weather StatementMPXDouglas, Pope, Todd85 min
May 29, 2:19 PM CDTSpecial Weather StatementMPXRedwood86 min
May 29, 2:26 PM CDTSevere Thunderstorm WarningMPXDakota, Hennepin, Ramsey34 min
May 29, 2:35 PM CDTSpecial Weather StatementMPXAnoka, Chisago, Dakota, Ramsey, Washington70 min
May 29, 3:06 PM CDTSpecial Weather StatementMPXMcLeod, Sibley84 min
May 29, 3:14 PM CDTSpecial Weather StatementMPXGoodhue61 min
May 29, 3:16 PM CDTSpecial Weather StatementMPXBenton, Kandiyohi, Meeker, Morrison, Stearns, Wright89 min
May 29, 3:24 PM CDTSpecial Weather StatementMPXBlue Earth, Brown, Le Sueur, Nicollet, Waseca, Watonwan96 min
May 29, 3:29 PM CDTSpecial Weather StatementMPXChisago, Isanti, Sherburne76 min
May 29, 3:39 PM CDTSevere Thunderstorm WarningMPXIsanti33 min
May 29, 3:43 PM CDTSevere Thunderstorm WarningMPXMcLeod32 min
May 29, 3:49 PM CDTSevere Thunderstorm WarningMPXIsanti, Kanabec, Mille Lacs37 min
May 29, 4:24 PM CDTSevere Thunderstorm WarningMPXKanabec, Mille Lacs51 min
May 29, 4:26 PM CDTSevere Thunderstorm WarningMPXSherburne, Wright34 min
May 29, 5:37 PM CDTSevere Thunderstorm WarningMPXDakota, Rice, Scott23 min
May 29, 6:06 PM CDTSpecial Weather StatementMPXSteele24 min
May 29, 6:27 PM CDTSpecial Weather StatementMPXNicollet33 min
May 29, 6:30 PM CDTSpecial Weather StatementMPXWatonwan30 min
May 29, 6:36 PM CDTSpecial Weather StatementMPXFreeborn24 min
May 29, 6:41 PM CDTSpecial Weather StatementMPXMartin34 min
May 29, 6:48 PM CDTSpecial Weather StatementMPXMartin27 min
May 28, 7:19 PM CDTSevere Thunderstorm WarningMPXBarron, Polk26 min
May 28, 7:44 PM CDTSevere Thunderstorm WarningMPXBarron, Polk46 min
May 28, 8:33 PM CDTSpecial Weather StatementMPXBarron27 min
May 28, 8:35 PM CDTSpecial Weather StatementMPXPepin25 min
May 28, 9:02 PM CDTSpecial Weather StatementMPXBarron43 min
May 28, 9:06 PM CDTSpecial Weather StatementMPXPepin39 min
May 28, 9:34 PM CDTSpecial Weather StatementMPXEau Claire26 min
May 28, 9:42 PM CDTSpecial Weather StatementMPXRusk33 min
May 28, 9:59 PM CDTSpecial Weather StatementMPXChippewa, Eau Claire31 min
May 28, 10:10 PM CDTSpecial Weather StatementMPXRusk50 min
May 28, 10:29 PM CDTSpecial Weather StatementMPXChippewa31 min
May 28, 10:59 PM CDTSpecial Weather StatementMPXRusk46 min
May 29, 3:59 PM CDTSevere Thunderstorm WarningMPXPierce22 min
May 29, 4:00 PM CDTSevere Thunderstorm WarningMPXPolk60 min
May 29, 4:57 PM CDTSpecial Weather StatementMPXChippewa, Dunn, Eau Claire, Pepin63 min
May 29, 5:10 PM CDTSevere Thunderstorm WarningMPXChippewa, Rusk50 min
May 29, 5:30 PM CDTSevere Thunderstorm WarningMPXChippewa, Dunn26 min
May 29, 5:53 PM CDTSevere Thunderstorm WarningMPXBarron, Chippewa, Rusk52 min

Nearby

Special Weather Statements in Minnesota, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.